Finite element methods with symmetric stabilization for the transient convection-diffusion-reaction equation

Erik Burman 1 Miguel Angel Fernández 2
2 REO - Numerical simulation of biological flows
LJLL - Laboratoire Jacques-Louis Lions, Inria Paris-Rocquencourt, UPMC - Université Pierre et Marie Curie - Paris 6
Abstract : We consider implicit and semi-implicit time-stepping methods for finite element approximations of singularly perturbed parabolic problems or hyperbolic problems. We are interested in problems where the advection dominates and stability is obtained using a symmetric, weakly consistent stabilization operator in the finite element method. Several A-stable time discretizations are analyzed and shown to lead to unconditionally stable and optimally convergent schemes. In particular, we show that the contribution from the stabilization leading to an extended matrix pattern may be extrapolated from previous time steps, and hence handled explicitly without loss of stability and accuracy. A fully explicit treatment of the stabilization term is obtained under a CFL condition.
Document type :
Journal articles
Complete list of metadatas

Cited literature [16 references]  Display  Hide  Download

https://hal.inria.fr/inria-00281891
Contributor : Miguel Angel Fernández <>
Submitted on : Monday, May 26, 2008 - 6:54:38 PM
Last modification on : Wednesday, May 15, 2019 - 3:50:12 AM
Long-term archiving on : Friday, November 25, 2016 - 10:40:52 PM

File

RR-6543.pdf
Files produced by the author(s)

Identifiers

Citation

Erik Burman, Miguel Angel Fernández. Finite element methods with symmetric stabilization for the transient convection-diffusion-reaction equation. Computer Methods in Applied Mechanics and Engineering, Elsevier, 2009, 198 (33-36), pp.2508-2519. ⟨10.1016/j.cma.2009.02.011⟩. ⟨inria-00281891v3⟩

Share

Metrics

Record views

437

Files downloads

949